Q:

7/3/2014
50+ year-old female reports she needs foot surgery for a fracture but orthopedist is requesting reviewing her pain medication options due to her history.

1. She reports she had Oxycodone or Hydromorphone or Percocet 6 yrs ago but does not know which one and it resulted in some throat swelling. She was not able to get records.

2. She reports she also had throat swelling reaction 2 weeks ago with Dilaudid. She had been on Dilaudid for a month, and one night woke up at night with feeling a lump in her throat but could still swallow. This dissipated within 4-5 hours. No SOB

3. She had an ACEI related reaction 3 yrs ago. Had been on it for over a decade up until then. She couldn't swallow 6 hours after her dose and went to the ER, where she was told to discontinue it and had not had a reaction since that up until 2 weeks ago with Dilaudid.

She wants to know what options she has for post-op pain medications after her foot surgery.

We know opioids are potent histamine releasers and can cause anaphylactoid reactions, and rarely ever with IgE mediated anaphylaxis. I have read this article for reference. Here Table 1 on p 14 shows which are less likely histamine releasers. Figure 2 p 15 shows which meds are not classified together to avoid in the case of an anaphylactic reaction.

However, from her history of throat swelling on the initial, not repeated, exposure 6 yrs ago, it does not seem obvious to fall into neither direct histamine release nor anaphylactic reaction. It may be some idiosyncratic reaction rather than anaphylactic reaction, and it does not seem consistent with purely a direct histamine release reaction that would be vascular, muscular or mucus related. Given this, I am at a loss as to what to advise the orthopedist and the patient for pain management options.

A:

Thank you for your inquiry.

There are several points that should be made regarding the patient you described. First of all, the symptoms of "throat swelling" are difficult to interpret. From your inquiry, I assume that you are attributing the throat swelling to angioedema, and of course this is possible. But isolated "throat swelling" would be fairly rare as a manifestation of angioedema to a drug. So, I am not sure that we do have a problem with opiates, and if so, I agree with you that the throat swelling would be unlikely to be mediated via IgE or direct histamine release. Therefore, the article which you cite, which lists drugs according to their potential for histamine release, may be irrelevant.

Unfortunately, there is no way to confirm that an adverse reaction of this sort was due to an opiate other than a graded oral challenge, and in my opinion, based upon the indefinite history, it would be reasonably safe for you to perform a graded oral challenge to any opiate. More than likely it could be done safely in your office. This would of course certainly give your patient the choice of an opiate to take postop if the test was negative. And I think based on your history that it is likely to be so.

There is a very nice discussion of graded oral challenges here to rule out or detect sensitivity to drugs in Medscape.

So, my first choice for you would be a graded oral challenge, and I do not think there is any particular opiate that would be the most appropriate candidate. Therefore I would simply ask the orthopedist which drug he preferred to use.

Your second choice of course would be a nonsteroidal antiinflammatory drug, and this could be handled by Toradol immediately postop while the patient was hospitalized.

Except for these two options, I can think of no strategy to offer your patient, and of the two, I think it would be the greatest service to the patient to perform a graded oral challenge if you are comfortable with this.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology